Texas, 2018

Damaging Wind in Texas, April 24, 2018

April 24, 2018 · NWS SJT · 1 event in 1 county or zone

An area of thunderstorms moved across West Central Texas and caused isolated wind damage in Bronte.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An area of thunderstorms moved across West Central Texas and caused isolated wind damage in Bronte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 24, 5:23 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 24, 5:23 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
623 PM CDT Tue Apr 24 2018

.AVIATION...
/00Z TAFS/

Scattered showers and thunderstorms will move east across the Big
Country this evening. Going with a TEMPO group for TSRA at the
KABI terminal from 01-04Z. The storms will move east of our area
by 06Z. These storms are initially expected to affect areas mainly
north of KSJT/KSOA/KBBD/KJCT for the evening/overnight hours. The
cold front will move south through the entire area by 18Z
tomorrow, bringing a chance of showers and thunderstorms with it
as it moves south. So, will include a mention of SHRA or TS
tomorrow morning for southern TAF locations as the front moves
through, and MVFR ceilings developing at the terminals. Also,
possible IFR ceilings at times tomorrow, but will let later shifts
refine ceiling heights.  21

&&

.PREV DISCUSSION... /issued 243 PM CDT Tue Apr 24 2018/

LONG TERM...
(Tonight and Wednesday)

Currently, temperatures have warmed into the mid 80s to lower 90s
across the region under mainly sunny skies. A cold front was
moving south through the Panhandle region towards Lubbock, with an
upper level shortwave moving into the western part of the state at
the same time. The front, combined with increasing moisture, very
warm temperatures, the approaching shortwave, and a pseudo-triple
point to the west of our CWA will likely result in showers and
thunderstorms developing to the west of our area this afternoon.
Visible satellite imagery/radar data at 215PM does indicate storms
trying to get going. These storms are expected to develop, then
move east into our Big Country area during the evening hours.
Most of the storms are expected to remain below severe levels,
but, there is a Marginal Risk for severe thunderstorms for the
Big Country with these thunderstorms, mainly for gusty winds to
near 60 mph, and hail up to the size of quarters, so some of these
storms will be strong.

As the cold front spreads south overnight, and through the rest of
the area tomorrow, additional shower/thunderstorm chances will
also spread south across the area. We will continue to have the
chance for isolated thunderstorms mixing in with these showers
tomorrow, but we're not expecting any strong/severe storms
tomorrow. The other notable difference for tomorrow will be much
cooler temperatures behind the front as it moves through. The
colder air will be in the Concho Valley by 10 AM, and moving
through the I-10 corridor by Noon or 1 PM. Temperatures behind the
front will be in the low to mid 50s most of the day due to the
cold air advection, combined with cloud cover and rain-cooled air.
Temperatures will warm into the 60s and 70s along the I-10
corridor and Northwest Hill Country before the front moves
through, dropping temperatures down into the upper 50s during the
afternoon.

20

LONG TERM...
(Wednesday Night through next Tuesday)

Rain chances will shut off from north to south across our area
Wednesday night, as drier air moves in. Expect clearing skies from
the north during the night as well. Temperatures will be chilly
Wednesday night, with overnight lows expected to be in the 40-45
degree range. Cannot rule out the possibility of upper 30s lows in a
few low-lying areas. Patchy fog will also be a possibility with low
dewpoint depressions, recent rainfall and light winds overnight, but
confidence is too limited to include in the forecast at this time.

Thursday looks to be a pleasant weather day across our area with
mostly sunny skies and winds remaining light. Highs on Thursday are
expected to be mostly in the upper 70s, with lower 80s in some of
our central and southern counties.

Another cold front is progged to move south across our area Thursday
night, but the models have trended dry with this frontal passage.
With rather limited low-level moisture return indicated, have
removed rain chances for all except our far southern counties.
Another pleasant day for Friday expected with mostly sunny skies and
highs in the lower to mid 70s, with a surface ridge of high pressure
shifting southeast across the southern Plains.

The pattern looks quiet for our area for the weekend, with surface
ridge shifting east of our area and southeast to south winds
developing. Breezy conditions for Sunday are indicated with lee
surface trough development to our west and increased pressure
gradient.

Our area may have increasing chances for showers and thunderstorms
early next week, but model uncertainties remain. The 12Z GFS has an
upper trough deepening over the western CONUS on Monday, gradually
progressing east across the Rockies by Tuesday night. With this
setup, the GFS also has a dryline approaching our western counties
on Tuesday afternoon. The 12Z ECMWF is considerably slower to deepen
the western U.S. system and has a closed low along the southern
California coast on Tuesday. Given these model differences, keeping
PoPs low for Monday and Tuesday.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  56  43  78 /  60  50  10   5
San Angelo 	 60  63  42  81 /  10  50  10   5
Junction 	 58  74  44  81 /   5  60  20   5
Brownwood 	 57  62  41  78 /  30  60  20   5
Sweetwater 	 48  54  46  77 /  60  50  10   5
Ozona      	 63  65  41  79 /  10  60  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 24, 1:46 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CDT Tue Apr 24 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CDT Tue Apr 24 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to move east into the area
this evening, affecting areas mainly north of a Sterling City to
Brownwood line. A few of these storms may approach severe levels,
Large hail, damaging winds, and dangerous lightning will be the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 24, 5:04 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
604 PM CDT TUE APR 24 2018

TXZ049-242330-
Fisher TX-
604 PM CDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FISHER COUNTY UNTIL
630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roby, or 19 miles southwest of Hamlin, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sylvester around 625 PM CDT.
  Mccaulley around 630 PM CDT.

Other locations impacted by this storm include Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3266 10049 3282 10053 3295 10015 3267 10015
TIME...MOT...LOC 2303Z 255DEG 23KT 3277 10043

JW
Special weather statement, Apr 24, 5:33 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
633 PM CDT TUE APR 24 2018

TXZ054-065-250000-
Nolan TX-Coke TX-
633 PM CDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE AND SOUTHERN
NOLAN COUNTIES UNTIL 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sanco, or 11 miles west of Blackwell, moving southeast
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanco around 640 PM CDT.
  Blackwell and Fort Chadbourne around 700 PM CDT.

Other locations impacted by this storm include Oak Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 10016 3208 10020 3208 10024 3201 10023
      3188 10029 3209 10067 3210 10067 3226 10059
TIME...MOT...LOC 2332Z 294DEG 18KT 3212 10051
Special weather statement, Apr 24, 6:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
701 PM CDT TUE APR 24 2018

TXZ049-113-250030-
Fisher TX-Jones TX-
701 PM CDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JONES AND EAST CENTRAL
FISHER COUNTIES UNTIL 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neinda, or 9 miles south of Hamlin, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Neinda around 705 PM CDT.
  Anson around 730 PM CDT.

Other locations impacted by this storm include Hodges, The
Intersection Of Us-180 And Ranch Road 126 and Truby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3267 10022 3285 10024 3290 9982 3257 9984
TIME...MOT...LOC 0000Z 274DEG 19KT 3275 10013
Special weather statement, Apr 24, 6:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
732 PM CDT TUE APR 24 2018

TXZ113-114-127-128-250100-
Shackelford TX-Callahan TX-Jones TX-Taylor TX-
732 PM CDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...
SOUTHEASTERN JONES AND SOUTHWESTERN SHACKELFORD COUNTIES UNTIL 800 PM
CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawley, or 9 miles southeast of Anson, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Abilene and Nugent around 740 PM CDT.

Other locations impacted by this storm include Funston, Impact,
Hodges, Mccarty Lake, Lake Fort Phantom Hill, Us-
283 Near The Callahan-
Shackelford County Line and The Intersection Of Us-
180 And Farm Road 600.

This includes Interstate 20 between Mile Markers 286 and 287, and
between Mile Markers 306 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 9992 3278 9989 3278 9934 3239 9937
TIME...MOT...LOC 0031Z 275DEG 38KT 3265 9978
Special weather statement, Apr 24, 6:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
739 PM CDT TUE APR 24 2018

TXZ065-066-250115-
Runnels TX-Coke TX-
739 PM CDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND WEST
CENTRAL RUNNELS COUNTIES UNTIL 815 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bronte, or 7 miles east of Robert Lee, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bronte around 750 PM CDT.
  Maverick and Tennyson around 810 PM CDT.
  Norton around 815 PM CDT.

LAT...LON 3189 10047 3200 10035 3187 10006 3169 10025
      3169 10029
TIME...MOT...LOC 0039Z 308DEG 15KT 3188 10035

JW
Special weather statement, Apr 24, 6:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
744 PM CDT TUE APR 24 2018

TXZ113-127-128-250115-
Callahan TX-Jones TX-Taylor TX-
744 PM CDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALLAHAN AND TAYLOR
COUNTIES UNTIL 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dyess Afb, or near Abilene, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Potosi and Hamby around 800 PM CDT.
  Eula around 805 PM CDT.
  Clyde around 810 PM CDT.
  Baird around 815 PM CDT.

Other locations impacted by this storm include Impact, Lake Abilene,
Camp Tonkawa, Kirby Lake and Ovalo.

This includes Interstate 20 between Mile Markers 273 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 9930 3209 10013 3254 9990 3252 9961
      3252 9947 3251 9934
TIME...MOT...LOC 0044Z 275DEG 37KT 3242 9982

The radar

The San Angelo radar (KSJT), 60 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coke

When
April 24, 7:00 PM CST
Where
Coke County, 0.69 mi N of Bronte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.890, -100.300

Strong thunderstorm winds damaged a Stripes Convenience Store sign.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752648.